In response to reports involving artificial knee replacements that are fracturing and loosening, posing a potentially serious risk for infection or even death, a recall has been issued for the DePuy LPS Diaphyseal Sleeve, which is used in reconstructive knee surgery.
On February 22, the FDA announced a DePuy LPS (Limb Preservation System) Diaphyseal Sleeve recall, which it categorized as a Class I medical device recall due to the substantial risk of severe injury or death.
At least 10 reports of problems with DePuy LPS knee implants have been received, including six reports of fracturing and four reports of loosening.
The LPS Diaphyseal Sleeve is manufactured by DePuy Orthopaedics, a subsidiary of Johnson & Johnson. The device is used during reconstructive knee surgery as part of the larger DePuy LPS knee system, which is used to reconstruct severe soft tissue and bony defects.
The FDA indicates that one of the connections cannot handle the load being placed on it during normal walking, which may result in fracturing and failure. In addition to causing problems with the knee, these problems may also result in loss of the limb, infection, compromised soft tissue, or even patient death, according to the FDA recall notice.
DePuy first warned hospitals and surgeons about the potential problems with the knee implant in January, asking them to immediately stop using or distributing the LPS Diaphyseal Sleeve. The recall affects all lots. The sleeves have the part numbers 1987-20-018, 1987-20-020, 1987-20-024, and 1987-20-028. The devices were manufactured and distributed from 2008 to July 20, 2012.
DePuy is informing surgeons that revision surgery is not necessary if the patient shows no symptoms of problems, but warns that they should make patients who received the implant aware of the potential problems.
Consumers and customers with questions can call DePuy Orthopaedics at (574) 372-7136. The FDA requests that any adverse reactions or other incidents related to this product be reported to MedWatch, the FDA’s safety information and adverse event reporting program.